Ohio, 2008

Hail in Ohio, February 17, 2008

February 17, 2008 · NWS ILN · 1 event in 1 county or zone

Isolated strong thunderstorms developed to the northeast of Dayton during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated strong thunderstorms developed to the northeast of Dayton during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 17, 6:09 PM EST, 46 minutes earlier.

Area forecast discussion, Feb 17, 6:09 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
609 PM EST SUN FEB 17 2008

.SYNOPSIS...
A DEEPENING STORM SYSTEM WILL TRACK ACROSS THE GREAT LAKES
TONIGHT...BRINGING A COLD FRONT ACROSS THE OHIO VALLEY. A DEEP
LONGWAVE TROUGH OVER THE CENTRAL US WILL SLOWLY SHIFT EASTWARD
THROUGH MIDWEEK...KEEPING TEMPERATURES WELL BELOW AVERAGE.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
THIN LINE OF WEAK CONVECTION HAS DEVELOPED ALONG A LOW LEVEL
CONVERGENCE AXIS /PSEUDO DRY LINE/ PUSHING INTO ERN INDIANA AND NW
OHIO. THIS FEATURE IS SLOW TO MOVE EWRD SO CONVERGENCE ALONG IT IS
NOT IMPRESSIVE...AND LOW LEVEL INSTBY IS STILL VERY WEAK. THUS THIS
LINE HAS BEEN STRUGGLING TO GET ITS ACT TOGETHER AS IT SLOWLY
ENTERS ILN CWA. AIRMASS AHEAD OF THIS LINE IS STARTING TO
DESTABILIZE WITH SEVERAL BREAKS IN THE CLOUDS AND STEADY ADVECTION
OF HIGHER DEWPOINTS FROM THE SOUTH...SO CONVECTION MAY START TO
INTENSIFY AS IT PUSHES EASTWARD THIS EVENING. NAM AND RUC
INDICATE THAT STRONGER LIFT WILL ARRIVE AROUND 00Z AS STRONGER
COLD FRONT...CURRENTLY OVER IL...MAKES A FAST PUSH INTO OUR
AREA. LOW LEVEL SHEAR REMAINS VERY STRONG THIS EVENING...SO IT
WOULD NOT TAKE MUCH INSTBY TO GET A FEW STRONG LINES OF TSTORMS.
BEST THREAT WOULD BE LATER THIS EVENING ONCE STRONGER FORCING
CATCHES UP TO LOW LEVEL CONVERGENCE AXIS OUT AHEAD OF IT. WINDS
JUST A FEW THOUSAND FEET AGL APPROACHING 60-KT...SO WOULDNT TAKE
MUCH OF AN DOWNDRAFT TO BRING THESE DOWN TO THE SFC...ESPECIALLY
IF LOW LEVEL STABILITY REMAINS LOW...AS SUGGESTED BY NAM. ANY
UPDRAFTS WOULD BE AIDED BY...OR PROBABLY DRIVEN BY...DYNAMIC
PROCESSES INDUCED BY STRONG LOW LEVEL SHEAR. SINCE THIS THREAT IS
HIGHLY CONDITIONAL ON DEGREE OF DESTABILIZATION AND AVAILABLE
FORCING...THINKING THE THREAT FOR DAMAGING WINDS IS LOW ENOUGH TO
KEEP WORDING OUT OF THE ZONES. THIS THREAT WILL BE CLOSELY MONITORED
THIS EVENING.

OTHERWISE...AFOREMENTIONED STRONG LOW LEVEL WINDS ARE OCCASIONALLY
BEING MIXED DOWNWARD ADIABATICALLY AND THIS HAS BEEN AIDED BY
BREAKS IN THE CLOUDS THIS AFTERNOON. ADDITIONAL SUBSIDENCE BEHIND
THIS THIN LINE OF CONVECTION ALSO HAS CREATED SOME OCCASIONAL WIND
GUSTS TO NEAR 55 MPH ACROSS INDIANA. GUSTY WINDS WILL CONTINUE
THROUGH THIS EVENING SO WIND ADVISORY WILL REMAIN IN PLACE.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT/...
FRONT WILL QUICKLY EXIT THE CWA AFTER MIDNIGHT WITH STRONG CAA
ALOFT. THIS WILL CONTINUE TO FAVOR ADVISORY-CRITERIA GUSTS FOR A
FEW HOURS AFTER FROPA AS LOW LEVEL THETA SFCS BECOME NEARLY
VERTICAL FOR A FEW HOURS. NOT MUCH FORCING FOR PRECIP BEHIND THE
FRONT BUT MAY SEE AN ENHANCEMENT IN SHOWER/SNOW SHOWER ACTIVITY
TOWARD DAYBREAK WITH WEAK H5 VORT DROPPING DOWN.

TEMPS WILL STRUGGLE TO RISE IN CAA PATTERN ON MONDAY WITH A FEW
LINGERING RAIN AND SNOW SHOWERS AS DEEP UPPER TROUGH AMPLIFIES
OVER THE REGION. PRECIP CHANCES WILL DIMINISH MON NIGHT AS HIGH
PRESSURE SETTLES IN FROM THE WEST...BRINGING IN A COLD AIRMASS.
TEMPS ON TUES WILL BE 15-20 DEGS BELOW AVERAGE. WEAK SHORTWAVE
DROPPING THROUGH THE GREAT LAKES TUES NIGHT WILL PROVIDE THE NEXT
CHANCE FOR SCATTERED SNOW SHOWERS...BUT THIS ACTIVITY SHOULD
REMAIN LIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WILL STILL HAVE A CHANCE OF SNOW SHOWERS ON WEDNESDAY AS SHORT WAVE
AND COLD FRONT PASS SOUTH AND EAST OF THE REGION. LATEST MODEL RUNS
HAVE BEEN BUILDING HIGH PRESSURE FURTHER SOUTH FOR THE LATTER PART
OF THE WORK WEEK ALTHOUGH WITH THE SOLUTION IN FLUX CONFIDENCE IS
LOWER THAN NORMAL. WAVES OF LOW PRESSURE WILL MOVE ALONG THE STALLED
BOUNDARY SOUTH OF THE FORECAST AREA. GIVEN UNCERTAINTY KEPT CHANCE
POPS IN FOR THURSDAY AND FRIDAY MAINLY FOR SOUTHERN ZONES. AT THIS
TIME IT APPEARS THAT PRECIPITATION DURING THIS TIME FRAME WOULD
PRIMARILY BE LIGHT SNOW. LOW PRESSURE IS FORECAST TO LIFT NORTHEAST
INTO THE OHIO VALLEY OVER THE WEEKEND. TEMPERATURES ARE EXPECTED TO
WARM AHEAD OF THIS SYSTEM SO THAT MOST OF THAT PRECIPITATION WOULD
BE RAIN.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
CONVECTIVE LINE OF SHOWERS AND A FEW THUNDERSTORMS PUSHING VERY
SLOWLY EAST ACROSS WESTERN OHIO/NORTHERN KENTUCKY EARLY THIS
EVENING. WILL HANG ON TO A CB AT THE WESTERN TAF SITES FOR THE
NEXT HOUR OR SO AND AT THE EASTERN TAF SITES THROUGH LATE
EVENING. HOWEVER...WITH LOSS OF DAYTIME HEATING...DO EXPECT TO
SEE A GRADUAL DECREASE IN INTENSITY OVER THE NEXT COUPLE OF HOURS.
WILL THEN HANG ON TO A VCSH AT THE TAF SITES THROUGH MUCH OF THE
NIGHT AS WE WILL LIKELY SEE A FEW LINGERING SHOWERS PERSIST. CIGS
GENERALLY VFR ATTM...BUT DO EXPECT THEM TO LOWER INTO MVFR
CATEGORY LATER TONIGHT ON BACK SIDE OF COLD FRONT. MODELS SHOWING
SOME LOW LEVEL INSTABILITY THROUGH THE AFTERNOON ON MONDAY SO EXPECT
THIS TO RESULT IN SOME SCATTERED SNOW SHOWER ACTIVITY. WILL
GENERALLY HANDLE WITH A VCSH BUT WILL INCLUDE A TEMPO GROUP FOR
KCMH/KLCK MONDAY AFTERNOON AS THEY GET INTO A LITTLE DEEPER
MOISTURE THROUGH THE DAY.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE TUESDAY
NIGHT INTO WEDNESDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 5 AM EST MONDAY FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL 5 AM EST MONDAY FOR KYZ089>100.
IN...WIND ADVISORY UNTIL 5 AM EST MONDAY FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Feb 17, 5:46 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
546 AM EST SUN FEB 17 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
546 AM EST SUN FEB 17 2008

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL MOVE QUICKLY INTO THE GREAT LAKES
TONIGHT. AN ASSOCIATED COLD FRONT WILL MOVE ACROSS THE REGION THIS
EVENING AND STRONG WINDS WILL DEVELOP IN ADVANCE OF THIS FRONT.
THE GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH MOST OF THE NIGHT
BEFORE GRADUALLY DECREASING LATE. THERE IS ALSO A CHANCE OF A
THUNDERSTORM DURING THE LATE AFTERNOON AND EVENING HOURS. ANY OF
THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS AND SMALL HAIL.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 17, 3:12 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
312 PM EST SUN FEB 17 2008

INZ050-058-059-066-OHZ026-034-035-042>044-051>053-060>062-070>072-
172215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
BUTLER-WARREN-CLINTON-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...KENTON...CELINA...WAPAKONETA...GREENVILLE...SIDNEY...
BELLEFONTAINE...PIQUA...URBANA...SPRINGFIELD...EATON...DAYTON...
XENIA...HAMILTON...LEBANON...WILMINGTON
312 PM EST SUN FEB 17 2008

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
EAST CENTRAL INDIANA...AND WESTERN OHIO THROUGH 6 PM EST...

AT 3 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS PUSHING ACROSS EASTERN INDIANA. THE LINE OF SHOWERS
WAS MOVING EAST AT 20 MPH AND WILL PUSH INTO WESTERN OHIO THROUGH
LATE AFTERNOON. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE WITHIN
THIS LINE. THE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF
45 TO 55 MPH.

IN ADDITION...THESE SHOWERS WILL BE CAPABLE OF PRODUCING A BRIEF
PERIOD OF HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW
LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD
AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE SHOWERS AND
STORMS BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Feb 17, 5:21 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EST SUN FEB 17 2008

KYZ089-090-094-172245-
GALLATIN KY-CARROLL KY-OWEN KY-
521 PM EST SUN FEB 17 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWEN...SOUTHEASTERN
CARROLL AND SOUTHERN GALLATIN COUNTIES THROUGH 545 PM EST...

AT 517 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 6 MILES WEST OF SQUIRESVILLE...MOVING
NORTHEAST AT 50 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
WORTHVILLE...SQUIRESVILLE...EAGLE STATION...WHEATLEY...NEW LIBERTY...
SANDERS...CARSON...LONG RIDGE...SPARTA...BROMLEY AND GLENCOE.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL
Special weather statement, Feb 17, 5:35 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
535 PM EST SUN FEB 17 2008

OHZ070-172300-
BUTLER OH-
535 PM EST SUN FEB 17 2008

...A STRONG THUNDERSTORM WILL AFFECT BUTLER COUNTY THROUGH 600 PM
EST...

AT 530 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ALERT...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...REILY...
MILLVILLE...MCGONIGLE...HAMILTON...NEW MIAMI...COLLINSVILLE...SEVEN
MILE...TRENTON...JACKSONBURG...SOUTH MIDDLETOWN AND MIDDLETOWN.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL
Special weather statement, Feb 17, 6:10 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EST SUN FEB 17 2008

OHZ051-053-061-172330-
CLARK OH-MIAMI OH-MONTGOMERY OH-
610 PM EST SUN FEB 17 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTGOMERY...
SOUTHEASTERN MIAMI AND NORTHWESTERN CLARK COUNTIES THROUGH 630 PM
EST...

AT 608 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR FORT MCKINLEY...MOVING NORTHEAST AT
55 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
NORTHRIDGE...RIVERSIDE...VANDALIA...HUBER HEIGHTS...GINGHAMSBURG...
PHONETON...BRANDT...PARK LAYNE...MEDWAY...CRYSTAL LAKES...BROWN AND
NEW CARLISLE.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL
Special weather statement, Feb 17, 6:30 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
630 PM EST SUN FEB 17 2008

OHZ052-053-172345-
CLARK OH-CHAMPAIGN OH-
630 PM EST SUN FEB 17 2008

...A STRONG THUNDERSTORM WILL AFFECT CHAMPAIGN AND CLARK COUNTIES
THROUGH 645 PM EST...

AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR DONNELSVILLE...MOVING NORTHEAST AT
55 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...NORTH
HAMPTON...DIALTON...LAWRENCEVILLE...THACKERY...SPRINGFIELD...TERRE
HAUTE...TREMONT CITY...BUCK CREEK STATE PARK...WESTVILLE...NEW
MOOREFIELD...POWHATTAN AND CATAWBA STATION.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY BRIEFLY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL

The radar

The Cincinnati radar (KILN), 56 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
February 17, 6:55 PM EST to 6:59 PM EST
Where
Clark County, 4 mi W of Springfield
Measured
0.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.920, -83.876

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81733.